Virginia, 2004

Flash Flooding and Damaging Wind in Virginia, June 15 to 16, 2004

June 15 to 16, 2004 · NWS RNK · 5 events in 4 counties and zones

Heavy rain producing thunderstorms produced flashing flooding in and around Buena Vista in Rockbridge County, across southern sections of Henry and Patrick Counties. One thunderstorm produced a downburst in Henry County as well, downing a tree in Bassett.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain producing thunderstorms produced flashing flooding in and around Buena Vista in Rockbridge County, across southern sections of Henry and Patrick Counties. One thunderstorm produced a downburst in Henry County as well, downing a tree in Bassett. Kerrs Creek left its banks yielding the evacuation of one home. Also, numerous streets were flooded in Buena Vista as a result of several streams leaving their banks.Three to seven inches of rain in just over 3 hours produced flash flooding in Henry County. Many creeks and streams overflowed their banks, resulting in road closures. Two fatalities occurred while car was driven through six to eight feet of flowing water across Meeks Road. Several inches of rain caused flash flooding in southern portions of Patrick County. A culvert was partially washed out 3 miles south of Stuart resulting in one lane of road closure. Little Russell Creek near Palmetto flooded Ayers Orchard Road. Two cars were stalled in a foot and a half of water necessitating a rescue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 1:46 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 15, 1:46 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT TUE JUN 15 2004

.SYNOPSIS...

HAVE DECIDED TO EXTEND FFA FOR MY SWRN ZONES TIL 10 PM...PER
COLLABORATION WITH RLX...MRX...AND GSP. RADAR ATTM...SHOWING
SHRA/TSRA SCTD TO BROKEN COVERAGE ACROSS THE FA.

&&

.SHORT TERM (THROUGH THURSDAY NIGHT)...

FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS
EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING
MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE
REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD
THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD
HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE.
APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH
THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN
THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU.

TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT
AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC
GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS
TIME OF YEAR.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...

EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY
ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF
THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL
HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A
CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT
WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST.
THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A
HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE
DRY...WITH HI PRS IN CONTROL.

&&

.AVIATION...
NUMEROUS AFTERNOON DIURNAL SHOWERS AND POSSIBLE THUNDERSTORMS WILL
GRADUALLY DIMINISH THIS EVENING.  THIS WILL RESULT IN AREAS OF IFR.
VERY MOIST AIRMASS TONIGHT WILL RESULT IN LOWERING CIGS AND
VISBYS...MAKING FOR MORE WIDESPREAD IFR CONDITIONS TONIGHT WITH
EMBEDDED AREAS OF LIFR. DIURNAL MIXING WILL SLOWLY BRING CIGS AND
VISBYS BACK UP BETWEEN 12 AND 15 UTC WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NC ZONES
001>003-018-019.

VA...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VA ZONES
007-009-010-012-015-016.

WV...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WV ZONE 042.

&&

AVIATION:     99
SHORT TERM:   05
LONG TERM:    05
Hazardous weather outlook, Jun 15, 4:38 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 AM EDT TUE JUN 15 2004

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH
VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR TODAY.  SHOWERS AND THUNDERSTORMS ARE
LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY
HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO
FLASH FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058-
059-WVZ043>045-161033-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-YADKIN NC-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH
ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

JJ

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Rockbridge

When
June 15, 4:04 PM EST to 6:27 PM EST
Where
Rockbridge County, 3 mi NW of Buena Vista City
Reported by
GOVT OFFICIAL
Coordinates
37.815, -79.448 (the zone’s center; the record gives no point)

Flash Flood, Buena Vista (C)

When
June 15, 4:20 PM EST to 6:27 PM EST
Where
Buena Vista (C) County, Buena Vista
Reported by
LAW ENFORCEMENT
Coordinates
37.734, -79.354 (the zone’s center; the record gives no point)

Thunderstorm Wind, Henry

When
June 16, 12:00 AM EST
Where
Henry County, Bassett
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -79.983

Flash Flood, Patrick

When
June 16, 1:30 AM EST to 4:00 AM EST
Where
Patrick County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flash Flood, Henry

When
June 16, 2:15 AM EST to 4:15 AM EST
Where
Henry County, Countywide
Deaths
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
36.685, -79.981 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Henry2004-06-1663MaleVehicle/Towed TrailerDirect
Flash Flood, Henry2004-06-1662FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407138, 5407139, 5407142, 5407141, 5407140.